F 61, 3-month history of recurring asymptomatic bumps on her legs. On etanercept for rheumatoid arthritis.

     

     
     

     

    A 61-year-old woman presented with a 3-month history of recurring asymptomatic bumps on her legs. These lesions would periodically ulcerate and drain a cloudy, yellow exudate. The patient suffered from rheumatoid arthritis, managed with low-dose prednisone and etanercept. Constitutionally she felt well. She denied any exposure to whirlpool footbaths, though she did frequently have pedicures in a nail salon. The patient did not recall any previous leg injury. Examination revealed several firm, erythematous papules on her legs, as well as a few deeper dermal to subcutaneous nodules near her ankles (Figs. 1 and 2). A few of the lesions had overlying erosion. No inguinal adenopathy was noted.

     

     
     

    An incisional biopsy was performed from a deep nodule near her ankle. Histologic examination of this lesion showed necrotizing, granulomatous inflammation with mycobacteria identified on an acid fast stain (Figs. 3 and 4). Additionally, a culture grew Mycobacterium mucogenicum.

    Her therapy entailed both discontinuing the etanercept and initiating systemic antimicrobials. Based on the identified susceptibilities of the isolates of M. mucogenicum, the patient was started on clarithromycin 500 mg BID and minocycline 100 mg BID. Continuous treatment with these medications is planned for 6 months and further follow-up is pending.

    Conference: